Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 77, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 24, 2016, 7:53 PM EDT for 5 counties in Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2016, 7:53 PM EDT (23:53 UTC)
- Expired
- Mar 24, 2016, 8:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 8:08 PM EDT | TSTM WND DMG | 1 Ne Woodville, FL | REPORT OF DOWNED TREE ON CEMETERY ROAD NEAR WOODVILLE HIGHWAY DURING MARCH 24TH STORMS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466 WUUS52 KTAE 242353 SVRTAE FLC065-073-079-123-129-250030- /O.NEW.KTAE.SV.W.0077.160324T2353Z-160325T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 753 PM EDT THU MAR 24 2016 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN TAYLOR COUNTY IN THE BIG BEND OF FLORIDA... SOUTHWESTERN JEFFERSON COUNTY IN THE BIG BEND OF FLORIDA... NORTHEASTERN WAKULLA COUNTY IN THE BIG BEND OF FLORIDA... SOUTHEASTERN LEON COUNTY IN THE BIG BEND OF FLORIDA... SOUTHWESTERN MADISON COUNTY IN THE BIG BEND OF FLORIDA... * UNTIL 830 PM EDT * AT 753 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODVILLE... MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... WOODVILLE...TALLAHASSEE...HELLS HALF ACRE...FANLEW...WACISSA...CODY... THOMAS CITY...NATURAL BRIDGE...SOUTHWOOD...CABBAGE GROVE...GOOSE PASTURE...VEREEN...WACISSA SPRINGS...LUTTERLOH AND LAMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3026 8427 3041 8424 3041 8373 3014 8378 TIME...MOT...LOC 2353Z 278DEG 33KT 3034 8418 HAIL...<.75IN WIND...60MPH $$ 9-FOURNIER
1 follow-up statement
041
WWUS52 KTAE 250011
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
811 PM EDT THU MAR 24 2016
FLC073-129-250020-
/O.CAN.KTAE.SV.W.0077.000000T0000Z-160325T0030Z/
WAKULLA FL-LEON FL-
811 PM EDT THU MAR 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKULLA AND
SOUTHEASTERN LEON COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
CENTRAL FLORIDA.
LAT...LON 3025 8407 3038 8407 3041 8373 3014 8378
TIME...MOT...LOC 0010Z 278DEG 33KT 3032 8400
$$
FLC065-079-123-250030-
/O.CON.KTAE.SV.W.0077.000000T0000Z-160325T0030Z/
TAYLOR FL-JEFFERSON FL-MADISON FL-
811 PM EDT THU MAR 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHWESTERN TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHWESTERN
MADISON COUNTIES...
AT 810 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF
WOODVILLE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CABBAGE GROVE...FANLEW...GOOSE PASTURE...WACISSA...CODY...THOMAS CITY...
WACISSA SPRINGS AND LAMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3025 8407 3038 8407 3041 8373 3014 8378
TIME...MOT...LOC 0010Z 278DEG 33KT 3032 8400
HAIL...<.75IN
WIND...60MPH
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:26 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 24, 4:26 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT THU MAR 24 2016
...Severe Storms Possible from This Afternoon into This Evening...
.Near Term [Through Tonight]...
A band of weaker convection that had developed this morning along an
eastward propagating gravity wave has since coalesced into a
continuous squall line as of 1830Z. This squall line stretched along
the I-65 corridor in far southern Alabama at the time, and then
southwest to the mouth of the Mississippi River and out into the
Gulf of Mexico. Cooling cloud tops and a considerable amount of
lightning activity also imply a strengthening and organizing trend
for the MCS in the past couple hours.
The ambient environment around the squall line as of 18Z is fairly
homogeneous extending downstream to the east to roughly a Chipley to
Panama City line in the Florida Panhandle. MLCAPE on the order of
around 700-1200 j/kg coincides with effective bulk shear around 50
knots over this area, and should provide a favorable environment for
a continued severe weather threat for at least another few hours as
the squall line approaches the Apalachicola River. After that point,
there are questions about the quality of boundary layer moisture
return, as well as a loss of diurnal heating, that may kick start a
diminishing trend in the MCS as it progresses east. That being said,
an isolated instance of severe weather can't be ruled out anywhere
in our forecast area into the evening and early overnight, but the
highest threat is in the aforementioned area: the Florida Panhandle
to the west of a Chipley to Panama City line. The primary hazard is
expected to be damaging winds. Sufficient low-level shear and steep
mid-level lapse rates should exist for an isolated tornado and large
hail threat respectively.
.Short Term [Friday Through Saturday Night]...
A cold front that pushes into the CWA on Friday will linger
overnight and lift northward Saturday as a warm front, allowing the
period of unsettled weather to continue through the short term.
While showers and thunderstorms are expected each day, it appears at
this point that the more widespread precipitation and heavy rain
will be on Saturday.
Model CAPE has trended upward for Friday with some values for
tomorrow afternoon in excess of 1500 J/kg. Deep layer shear remains
in the 35-45kt range while 0-1km helicity is forecast to be a little
lower tomorrow compared to today. Expect a similar situation in
terms of a marginal risk of severe weather on Friday with the main
threats being damaging wind and hail, however the storms may not
be as organized as observed today. By Saturday, the instability
decreases, although remains enough to still support thunderstorms,
but the main hazard transitions towards the heavy rain threat.
.Long Term [Sunday Through Thursday]...
Showers and thunderstorms will persist for the beginning of the
long term with heavy rain continuing Sunday through early Monday.
The instability is fairly low at that point, so with multiple
rounds of rain before this time period, the main threat will be
heavy rain. A front will push through the area on Monday, finally
allowing for a dry day on Tuesday. This will not last long though
as another wave brings the return of precipitation Wednesday night
into Thursday.
&&
.Aviation...
[Through 18Z Friday]
A line of thunderstorms was taking shape to the
west of the area at 1730Z, and stretched from near MOB to the
southwest. At its current pace, it would arrive near DHN and ECP
terminals around 22-23Z, and at ABY and TLH terminals around 00-01Z.
These storms could bring LIFR-IFR visibilities and gusty winds to 30
knots or more. Otherwise, tonight we expect a mixture of cloud
layers with occasional periods of MVFR or IFR CIGS, and a gradual
improvement after sunrise on Friday. Additional showers are possible
overnight and may linger near TLH and VLD into tomorrow. An
additional round of thunderstorms will be possible tomorrow at TLH
and VLD, but confidence was not high enough to mention TSRA in the
TAFs yet.
&&
.Marine...
Winds continue to trend higher than the forecast, particularly
across the western portion of the marine area. Southerly winds
at cautionary levels will persist through much of tonight.
Thunderstorms ahead of a front will move through the coastal
waters this evening into tonight, bringing stronger wind gusts to
the area. The front will push into the marine area on Friday but
lift back northward on Saturday. This will result in a period of
showers and thunderstorms through the weekend.
&&
.Fire Weather...
No concerns.
&&
.Hydrology...
A prolonged period of showers and thunderstorms will persist
through the weekend. While they will be more scattered at times,
multiple rounds of storms are expected. While heavy rain is
possible through the end of the week, the better chances of the
heavy rain/flooding threat will be Saturday and Sunday. Through
Monday, 3-5 inches of rain is expected with isolated higher
amounts. Although some fluctuation is still possible in the
forecast, will need to monitor for potential flooding, especially
over the weekend when we have already observed a round of two of
rain.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 65 79 65 77 66 / 60 70 50 80 40
Panama City 66 74 63 73 66 / 60 60 50 80 50
Dothan 61 74 58 77 63 / 70 50 20 50 60
Albany 64 74 59 76 63 / 70 70 30 60 50
Valdosta 65 79 65 76 64 / 60 70 50 80 40
Cross City 65 81 67 79 66 / 40 60 60 60 30
Apalachicola 67 75 66 74 67 / 60 60 60 70 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight FOR
Coastal Bay-South Walton.
GA...NONE.
AL...NONE.
GM...NONE.
&&
NEAR TERM...LAMERS
SHORT TERM...FIEUX
LONG TERM...FIEUX
AVIATION...LAMERS
MARINE...FIEUX
FIRE WEATHER...FOURNIER
HYDROLOGY...FIEUXIn the hours before
Local storm report, Mar 24, 4:57 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND GST 3 WNW FORT RUCKER 31.36N 85.75W
03/24/2016 M53 MPH DALE AL AWOS
46 KNOT PEAK WIND AT KLOR AUTOMATED STATION.
&&
08-LAMERSLocal storm report, Mar 24, 4:58 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 1 ESE DALEVILLE 31.28N 85.71W
03/24/2016 M45 MPH DALE AL AWOS
39 KNOT PEAK WIND GUST AT KOZR AUTOMATED STATION.
&&
08-LAMERSLocal storm report, Mar 24, 5:06 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
506 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL ENTERPRISE 31.31N 85.85W
03/24/2016 E1.00 INCH COFFEE AL AMATEUR RADIO
&&
08-LAMERSLocal storm report, Mar 24, 5:52 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
552 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST FREEPORT 30.50N 86.14W
03/24/2016 E60 MPH WALTON FL TRAINED SPOTTER
A STORM SPOTTER ESTIMATED 60 MPH WINDS IN FREEPORT.
&&
JLFLocal storm report, Mar 24, 6:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
654 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG ENTERPRISE 31.31N 85.85W
03/24/2016 COFFEE AL TRAINED SPOTTER
DAMAGE WAS REPORTED TO A FEW FENCES WITH A FEW FENCE
SECTIONS BLOWN OVER. IN ADDITION, LARGE LIMBS WERE BROKEN
OFF TWO TREES. A FLAG POLE WAS ALSO TILTED BY THE WIND TO
ABOUT A 35-40 DEGREE ANGLE.
&&
JLFLocal storm report, Mar 24, 7:19 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
719 PM EDT THU MAR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ENTERPRISE 31.31N 85.85W
03/24/2016 COFFEE AL UTILITY COMPANY
THE COVINGTON ELECTRIC CO-OP REPORTED A BILLBOARD BLOWN
ONTO POWERLINES ON RUCKER BLVD. IN ENTERPRISE.
&&
JLFThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:41 AM EDT | Small Craft Advisory | TAE | 7 hr | |
| Mar 24, 11:24 AM EDT | Rip Current Statement | TAE | Bay, Walton | 13 hr |
| Mar 24, 4:32 PM EDT | Special Marine Warning | TAE | 118 min | |
| Mar 24, 4:47 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 28 min |
| Mar 24, 7:48 PM EDT | Special Marine Warning | TAE | 87 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.